Winter Storm, Red River
- When
- February 1, 12:00 AM CST to February 2, 9:00 AM CST
- Where
- Red River forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.621, -95.050 (the zone’s center; the record gives no point)
A deep southwesterly flow aloft prevailed across the Southern Plains and Lower Mississippi Valley on January 30th-February 2nd, ahead of a strong upper level low pressure system that drifted through Southern California, the Desert Southwest into Northern Mexico. Meanwhile, a strong but shallow arctic cold front shifted south through the Southern Plains on the January 29th-30th, before slowing…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A deep southwesterly flow aloft prevailed across the Southern Plains and Lower Mississippi Valley on January 30th-February 2nd, ahead of a strong upper level low pressure system that drifted through Southern California, the Desert Southwest into Northern Mexico. Meanwhile, a strong but shallow arctic cold front shifted south through the Southern Plains on the January 29th-30th, before slowing significantly in the higher terrain of the Ouachitas of Southeast Oklahoma and Western Arkansas. Weak upper level disturbances embedded in this flow ahead of the low resulted in widespread sleet and freezing rain across much of the Southern Plains given the warm air above this shallow, freezing air mass, with areas of light freezing rain affecting portions of East Texas, extreme Southeast Oklahoma, and Southwest Arkansas from January 30th-February 2nd. Ice accumulations near or in excess of one-quarter inch was observed across the western sections of East Texas as well as Hempstead and Nevada Counties in Southwest Arkansas, with ice accretion of 0.25-0.50 inches noted on trees and power lines, as well as significant icing on bridges and overpasses.
The following are freezing rain reports across various counties in East Texas:
Red River County: Detroit: 0.40 inches, Bogota: 0.25 inches.|Franklin County: Mount Vernon: 0.25 inches.|Wood County: Lake Fork: 0.25 inches.|Smith County: 7SE Lindale: 0.25 inches, 2S Tyler: 0.20 inches, 3SE Noonday: 0.10 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 31, 10:31 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1031 PM CST Tue Jan 31 2023
...New AVIATION...
.UPDATE...
Issued at 806 PM CST Tue Jan 31 2023
Current observations suggest that the freezing line runs north
along a line from near Tyler to Mount Pleasant, Texas, into
McCurtain county Oklahoma. Additionally, sub freezing
temperatures have been reported along and north of a line from El
Dorado to Magnolia to near Hope and De Queen. Precipitation
trends have decreased somewhat over the past several hours.
However, very little precip is needed to cause icing on bridges
and otherwise vulnerable surfaces. A number of high res models are
in good agreement that a second burst of precipitation will move
through the region near daybreak allowing for additional ice
accumulations of 1/10 to 1/4 of an inch within the warning and
advisory areas. At this time, ongoing advertised headlines align
well with current trends with no need to expand at this time. /05/
&&
.SHORT TERM...
(This evening through Wednesday Night)
Issued at 326 PM CST Tue Jan 31 2023
The freezing line has managed to backdoor a bit farther SW into SW
AR this afternoon, but has remained nearly stationary across E TX
and SE McCurtain County, with primarily reports of -FZRA mixed
with IP at times across NE TX/SE OK/Nrn sections of SW AR. Much of
the impacts have been to elevated surfaces such as bridges and
overpasses, trees and power lines, with amounts just shy of 1/4"
across Nrn McCurtain County OK as of mid-afternoon. The forecast
remains very complicated in the short term, as the HRRR, which has
handled sfc temps best during this evening, suggest that the
freezing line will continue to drift S this evening and overnight,
into portions of N LA and adjacent E TX. At the same time, the SW
to NE oriented area of -SHRA with -FZRA (where temps are at/below
freezing) remains progged to gradually shift SE across E TX into N
LA this evening, just as the freezing line oozes SSW to near a MNE
to RSN/MLU line as of 03Z. The HRRR suggests that the freezing
line will encompass much of Bienville, Jackson, and Nrn Caldwell
Parishes late this evening and overnight, as this area of precip
continues near and N of the H925 trough oriented from E TX into N
LA along the moist subtropical jet.
Given the fact that the freezing line has already encompassed
much of Union County and Nrn Columbia County, with the CAMs and
GFS in agreement with this axis of -FZRA persisting this evening
and overnight, have expanded the Winter Storm Warning for these
two counties in SW AR through 12 PM Wednesday, while also
expanding the Winter Weather Advisory through 12 pm Wednesday as
well for the existing Advisory area in addition to Bienville,
Jackson, and Caldwell Parishes. The development of an increasing
20-30kt Srly H850 flow atop the shallow cold dome will enhance
overrunning near and atop the H925 trough as it drifts back N
across E TX into Srn AR, such that -SHRA will become more
widespread across much of the region during the afternoon,
becoming more enhanced by large scale forcing ahead of the closed
low and it begins to open up and approach far W TX from Nrn Old MX
late Wednesday night into Thursday. The 12Z NAM 2M temp guidance
as well as the HRRR 2M temps suggest that the increased
overrunning will result in warming of the shallow cold lyr during
the afternoon Wednesday, such that temps should climb above
freezing (in the mid/upper 30s) over much of the area. However,
there is some indication that near freezing temps may linger
across our far Nrn CWA fringes in SW AR and SE OK, as the
precipitation builds back NE during the afternoon. Uncertainty
does exist though with the position of the freezing line during
the afternoon, with the vast majority of the guidance suggesting
all liquid through the afternoon over these areas. Thus, have held
off on extended the winter headlines through the afternoon, and
will be re-evaluated again by the mid shift tonight.
There is also some indication by the HRRR/NAM that the freezing
air may also try to backdoor SW back into SW AR Wednesday evening,
possibly nearing the LA border as the strong overrunning maintains
the widespread precipitation. Again, the vast majority of the
guidance envelope continues to suggest liquid elsewhere, but given
the uncertainty as to the placement of the freezing line in this
third period of the forecast, as well as the potential for
conflicting messages given that much of the area should climb
above freezing Wednesday, have held off on the extention/issuance
of the existing or new winter weather headlines and will allow for
the mid shift tonight or day shift Wednesday to re-evaluate. In
any case, giving this continually evolving forecast, please
continue to monitor that latest forecasts from our office.
The latest guidance also suggests that the progressing trough
across Texas is a bit slower than previous runs, with dry slotting
finally tapering the rains from W to E during the afternoon. Did
extend the existing Flood Watch through 00Z Friday to account for
the slower low progression and heavier rains, with additional
rainfall amounts of 1-3 inches expected.
Thank you WPC, and WFO's JAN/LZK/FWD for coordination this
afternoon.
15
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 326 PM CST Tue Jan 31 2023
As we kick off this long-term forecast on Thursday morning, heavy
rain will be ongoing across most of the region. This heavy rain will
be associated with the final push of vorticity associated with the
trough ejection. Between Wednesday night and Thursday AM, an
additional 1-2 inches of rainfall will be possible, with locally
heavier amounts certainly possible. As such, the flood watch will
appropriately remain in effect into Thursday evening. However, the
heavy rain should begin to taper off Thursday early afternoon, with
PoPs clearing the region by Thursday evening.
Behind the front and trough, temperatures to start the weekend
should begin with a seasonal feel. Highs Friday and Saturday will be
in the mid-50s, with overnight lows ranging the upper-20s to low-
30s. However, upper-level ridging will move overhead of the region
come Sunday, allowing for things to warm up into the new workweek.
Highs Sunday and into Monday will look something like Spring, with
highs in the low to upper-60s.
/44/
&&
.AVIATION...
(06Z TAFS)
Issued at 1022 PM CST Tue Jan 31 2023
IFR/LIFR ceilings expected across area terminals through the
entire terminal forecast period ending 02/06Z. -RA conditions
across TYR/GGG/SHV/ELD/TXK/MLU terminal sites to become -FZRA
overnight before transitioning to -RA by 01/18Z as temperatures
warm above freezing. Otherwise, NE winds 5-10kts to prevail
areawide through the terminal forecast period. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 33 36 34 44 / 70 90 100 100
MLU 32 36 34 42 / 40 70 100 100
DEQ 28 34 31 47 / 30 90 100 60
TXK 31 35 32 46 / 60 100 100 80
ELD 29 34 31 42 / 70 80 100 90
TYR 30 34 33 44 / 60 100 100 80
GGG 33 36 34 44 / 70 90 100 90
LFK 35 39 36 46 / 30 80 100 90
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Winter Storm Warning until noon CST Wednesday for ARZ050-051-060-
061-072-073.
Flood Watch through Thursday afternoon for ARZ059>061-070>073.
Winter Weather Advisory until noon CST Wednesday for ARZ059-070-
071.
LA...Flood Watch through Thursday afternoon for LAZ001>006-010>014-
017>022.
Winter Weather Advisory until noon CST Wednesday for LAZ001>006-
012>014-021.
OK...Winter Storm Warning until noon CST Wednesday for OKZ077.
TX...Winter Storm Warning until noon CST Wednesday for TXZ096-108>111-
124-125-136.
Flood Watch through Thursday afternoon for TXZ097-109>112-
124>126-136>138-149>153-165>167.
Winter Weather Advisory until noon CST Wednesday for TXZ097-112-
126-137-138-149-150.
&&
SHORT TERM...05
LONG TERM....44
AVIATION...05Hazardous Weather Outlook National Weather Service Shreveport LA 555 AM CST Tue Jan 31 2023 TXZ109>111-124-125-136-011200- Titus-Camp-Morris-Wood-Upshur-Smith- 555 AM CST Tue Jan 31 2023 This Hazardous Weather Outlook is for east Texas. ...WINTER STORM WARNING IN EFFECT UNTIL 9 AM CST WEDNESDAY... ...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... .DAY ONE...Today and tonight. The potential for light freezing rain will remain today and tonight. Ice accumulations between one quarter and one half inch will be possible. Bridges and overpasses could become slick resulting in travel impacts. Also, power outages and tree damage are likely due to ice accumulation. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Light freezing rain will remain possible on Wednesday morning, with additional ice accumulations resulting in travel impacts, especially on bridges and overpasses. Power outages and tree damage will also remain possible due to ice accumulation. Wednesday afternoon into late Thursday, areas of rain will increase ahead of a slow moving upper level storm system shifting east from Northern Mexico/the Desert Southwest into the Southern Plains and Lower Mississippi Valley. Widespread rainfall amounts of two to four inches are expected, with isolated higher amounts, which will result in the potential for flooding of low lying, poor drainage areas as well as additional rises on area waterways. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. ARZ050-051-OKZ077-TXZ096-108-011200- Sevier-Howard-McCurtain-Red River-Franklin- 555 AM CST Tue Jan 31 2023 This Hazardous Weather Outlook is for southwest Arkansas, southeast Oklahoma and northeast Texas. ...WINTER STORM WARNING IN EFFECT UNTIL 9 AM CST WEDNESDAY... .DAY ONE...Today and tonight. The potential for light freezing rain will remain today and tonight. Ice accumulations between one quarter and one half inch will be possible. Bridges and overpasses could become slick resulting in travel impacts. Also, power outages and tree damage are likely due to ice accumulation. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Light freezing rain will remain possible on Wednesday morning, with additional ice accumulations resulting in travel impacts, especially on bridges and overpasses. Power outages and tree damage will also remain possible due to ice accumulation. Wednesday afternoon into late Thursday, areas of rain will increase ahead of a slow moving upper level storm system shifting east from Northern Mexico/the Desert Southwest into the Southern Plains and Lower Mississippi Valley. Widespread rainfall amounts of one to two inches are expected, with isolated higher amounts. Can't rule out some flooding in low lying and poor drainage areas due to saturated soils. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LAZ001>006-014-TXZ126-137-138-150-011200- Caddo-Bossier-Webster-Claiborne-Lincoln-Union-Ouachita-Marion-Gregg- Harrison-Rusk- 555 AM CST Tue Jan 31 2023 This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana and northeast Texas. ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST WEDNESDAY... ...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... .DAY ONE...Today and tonight. Areas of light rain will today and into the evening hours. Can't rule out some minor flooding in low lying and poor drainage areas due to saturated soils. By this evening, light rain will transition to light freezing rain. Ice accumulations up to one tenth of an inch will be possible, resulting in travel impacts on bridges and overpasses. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Light freezing rain will remain possible on Wednesday morning, with additional ice accumulations possibly causing additional travel impacts to bridges and overpasses. Wednesday afternoon into late Thursday, areas of rain will increase ahead of a slow moving upper level storm system shifting east from Northern Mexico/the Desert Southwest into the Southern Plains and Lower Mississippi Valley. Widespread rainfall amounts of two to four inches are expected, with isolated higher amounts, which will result in the potential for flooding of low lying, poor drainage areas as well as additional rises on area waterways. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. ARZ059-070>073-TXZ097-112-149-011200- Little River-Miller-Lafayette-Columbia-Union-Bowie-Cass-Cherokee- 555 AM CST Tue Jan 31 2023 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas and northeast Texas. ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM CST WEDNESDAY... ...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... .DAY ONE...Today and tonight. Areas of light rain will today and into the evening hours. Can't rule out some minor flooding in low lying and poor drainage areas due to saturated soils. By this evening, light rain will transition to light freezing rain. Ice accumulations up to one tenth of an inch will be possible, resulting in travel impacts on bridges and overpasses. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Light freezing rain will remain possible on Wednesday morning, with additional ice accumulations possibly causing additional travel impacts to bridges and overpasses. Wednesday afternoon into late Thursday, areas of rain will increase ahead of a slow moving upper level storm system shifting east from Northern Mexico/the Desert Southwest into the Southern Plains and Lower Mississippi Valley. Widespread rainfall amounts of two to four inches are expected, with isolated higher amounts, which will result in the potential for flooding of low lying, poor drainage areas as well as additional rises on area waterways. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LAZ010>013-017>022-TXZ151>153-165>167-011200- De Soto-Red River-Bienville-Jackson-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-Panola-Nacogdoches-Shelby-Angelina-San Augustine- 555 AM CST Tue Jan 31 2023 This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana, east Texas and northeast Texas. ...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... .DAY ONE...Today and tonight. Areas of light rain will today and into the evening hours. Can't rule out some minor flooding in low lying and poor drainage areas due to saturated soils. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday afternoon into late Thursday, areas of rain will increase ahead of a slow moving upper level storm system shifting east from Northern Mexico/the Desert Southwest into the Southern Plains and Lower Mississippi Valley. Widespread rainfall amounts of two to four inches are expected, with isolated higher amounts, which will result in the potential for flooding of low lying, poor drainage areas as well as additional rises on area waterways. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. ARZ060-061-011200- Hempstead-Nevada- 555 AM CST Tue Jan 31 2023 This Hazardous Weather Outlook is for southwest Arkansas. ...WINTER STORM WARNING IN EFFECT UNTIL 9 AM CST WEDNESDAY... ...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... .DAY ONE...Today and tonight. The potential for light freezing rain will remain today and tonight. Ice accumulations between one quarter and one half inch will be possible. Bridges and overpasses could become slick resulting in travel impacts. Also, power outages and tree damage are likely due to ice accumulation. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Light freezing rain will remain possible on Wednesday morning, with additional ice accumulations resulting in travel impacts, especially on bridges and overpasses. Power outages and tree damage will also remain possible due to ice accumulation. Wednesday afternoon into late Thursday, areas of rain will increase ahead of a slow moving upper level storm system shifting east from Northern Mexico/the Desert Southwest into the Southern Plains and Lower Mississippi Valley. Widespread rainfall amounts of two to four inches are expected, with isolated higher amounts, which will result in the potential for flooding of low lying, poor drainage areas as well as additional rises on area waterways. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. 20
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073801, 1073802, 1073803, 1073804.